Kansas, 2009Flooding and Hail in Kansas, June 15 to 16, 2009
June 15 to 16, 2009 · NWS DDC · 7 events in 1 county or zone
Nocturnal thunderstorms on an elevated mixed layer trained over the same areas producing heavy rainfall amounts. One storm got briefly strong enough to produce marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nocturnal thunderstorms on an elevated mixed layer trained over the same areas producing heavy rainfall amounts. One storm got briefly strong enough to produce marginally severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 2:56 PM CST, 10 hours 4 minutes earlier.
Area forecast discussion, Jun 14, 2:56 PM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT SUN JUN 14 2009
.DISCUSSION...
DAYS 1-2...
THE 12 UTC UPPER AIR ANALYSIS INDICATED A BROAD JET EXTENDING FROM
THE DESERT SOUTHWEST INTO NEW ENGLAND WITH A 100+KT JET MAX FROM THE
CENTRAL PLAINS INTO THE GREAT LAKES. A 700-500 MB RIDGE WAS
DEVELOPING ACROSS THE GREAT PLAINS WITH A BOUNDARY LAYER WARM FRONT
EXTENDING FROM EASTERN COLORADO THROUGH THE TEXAS PANHANDLE AND
SOUTHERN OKLAHOMA. RICH MOISTURE POOLING ALONG THE BOUNDARY
EXTENDS THROUGH THE CENTRAL HIGH PLAINS AT 850 MB, WITH DEW POINTS
IN THE 10-15 DEG C RANGE.
SEVERE THUNDERSTORMS MAY OCCUR AGAIN THIS EVENING ACROSS CENTRAL AND
SOUTHWEST KANSAS. AN AREA OF MODERATE INSTABILITY ALONG THE SURFACE
WARM FRONT WAS DEVELOPING THIS AFTERNOON AND MAY BECOME THE FOCAL
POINT FOR SEVERE CONVECTION INITIATION LATE INTO THE AFTERNOON
ANYWHERE FROM SOUTHEAST COLORADO THROUGH THE OKLAHOMA AND TEXAS
PANHANDLE, WITH STORM MOTIONS SUPERCELLS WOULD BE THE FAVORED
CONVECTIVE MODE INITIALLY WITH THE BEST TORNADO THREAT OVER FAR
SOUTHWEST KANSAS. A TRANSITION INTO CLUSTERS OR LINE SEGMENTS OF A
MORE ELEVATED NATURE WITH PRIMARY HAIL THREAT OVER SOME PORTIONS OF
CENTRAL KANSAS IS POSSIBLE LATER, FOCUSED OVERNIGHT ALONG A SURFACE
BOUNDARY THAT STARTED OUT ACROSS NORTHERN KANSAS BUT APPEARS TO BE
SHIFTING SOUTH WARD AGAIN AS MID LEVEL CLOUDINESS INS OVERSPREADING
THE STATES.
ANOTHER CHANCE FOR THUNDERSTORMS ARE LIKELY AGAIN ON MONDAY OR LATER
MONDAY EVENING AND OVERNIGHT, BUT WARMER AIR WILL HAVE LIKELY HAVE
SHIFTED FARTHER NORTH POSSIBLY PLACING THE CONVECTION INVITATION
POINT CLOSER TO THE I-70 CORRIDOR. THE OPERATIONAL MODELS OUTPUT
SIGNIFICANT QPF ANYWHERE FROM SE NEBRASKA TO SOUTH CENTRAL KANSAS BY
12 UTC TUESDAY, AND MAY BE RELEASING INSTABILITY COINCIDING ALONG A
LOW LEVEL JET FORCING FEATURES IN THOSE REGIONS OF THE DEVELOPING
WARM SECTOR.
A GENERAL WARMING TREND IS UNDERWAY AND TEMPERATURES SHOULD BE
AROUND 10 DEGREES WARMER ON AVERAGE ACROSS OUR SOUTHERN AND WESTERN
SECTIONS AS COMPARED TO AROUND THE HAYS AREA IN THE NEXT COUPLE OF
DAYS. CLOUDS WILL PLAY A MAJOR FACTOR IN DIURNAL HEATING BEING
REALIZED BUT THE FARTHER THE WARM 850-700 MB AIR SURGES, THE MORE
LIKELY SUNNY SKIES WILL RAMP SURFACE TEMPERATURES WELL INTO THE 90S
MONDAY AND TUESDAY.
RUSSELL
DAYS 3-7...
A REGIME MORE TYPICAL OF SUMMER WILL EVOLVE IN THE EXTENDED PERIOD
AS AN UPPER LEVEL RIDGE DEVELOPS OVER THE CENTRAL UNITED STATES AND
THE MEAN TROUGH OVER THE WESTERN PART OF THE COUNTRY RETROGRADES TO
THE EASTERN PACIFIC. THE BIGGEST CHALLENGES FOR DAYS 3 THROUGH 7 ARE
THE FOLLOWING...THE POTENTIAL FOR A FEW HIGH BASED THUNDERSTORMS
ALONG A WEAK CONVERGENCE ZONE FROM EAST CENTRAL COLORADO INTO
CENTRAL KANSAS ON WEDNESDAY...COVERAGE OF THUNDERSTORMS ALONG A
PACIFIC COLD FRONT THAT MOVES ACROSS SOUTHWEST KANSAS THURSDAY
AFTERNOON AND EVENING...AND HOW HIGH TEMPERATURES WILL RISE WITH
VERY WARM AIR IN THE LOW LEVELS OF THE ATMOSPHERE BUT LOTS OF WET
GROUND AND EVAPOTRANSPIRATION WEDNESDAY AND THURSDAY.
TROPICAL THUNDERSTORM ACTIVITY REMAINS ENHANCED AROUND 140E WHILE A
WEAK AREA OF ENHANCED THUNDERSTORMS HAS PROPAGATED EASTWARD INTO THE
WESTERN HEMISPHERE PROJECTING ONTO PHASE 8 OF THE WHEELER/HENDON
PHASE SPACE DIAGRAM. CONTINUED EASTWARD PROPAGATION OF THE COHERENT
SIGNAL INTO PHASE 1 IS CONSISTENT WITH RIDGING OVER THE SOUTHERN
PLAINS AND SOUTHWESTERN UNITED STATES. THE NUMERICAL MODELS ARE IN
REASONABLY GOOD AGREEMENT WITH THIS EVOLUTION, ALTHOUGH THERE ARE
DIFFERENCES IN DETAILS. THE 00Z ECMWF IS LESS AMPLIFIED THAN THE GFS
WITH THE TROUGH THAT DIGS OVER THE UPPER MIDWEST NEXT WEEKEND, BUT
THE 12Z ECMWF IS TRENDING TOWARD A MORE AMPLIFIED SOLUTION. THE
ECMWF SEEMS TO HAVE A REASONABLE HANDLE ON THE ATMOSPHERE AND
LARGELY WAS FOLLOWED FOR GRID MODIFICATIONS IN THE EXTENDED PERIOD.
A FEW THUNDERSTORMS MAY BE IN PROGRESS TUESDAY EVENING ALONG A WEAK
CONVERGENCE ZONE/OLD OUTFLOW BOUNDARY NEAR THE OKLAHOMA BORDER, BUT
VERY WARM MID LEVEL TEMPERATURES AND RISING HEIGHTS TUESDAY NIGHT
LIKELY WILL PRECLUDE ANY ORGANIZED THUNDERSTORMS. WEDNESDAY SHOULD
BE VERY WARM WITH H8 TEMPERATURES NEAR 30C OVER FAR SOUTHWEST
KANSAS. THE WET GROUND AND ACTIVELY GROWING PLANTS MAY CONSUME
ENOUGH ENERGY TO KEEP TEMPERATURES DOWN SLIGHTLY, BUT HIGHS IN THE
MID 90S STILL ARE REASONABLE. A WEAK CONVERGENCE ZONE WILL PERSIST
IN NORTHERN KANSAS WEDNESDAY AFTERNOON, BUT GETTING A THUNDERSTORM
TO PENETRATE THE EXTREMELY WARM MID LEVELS WILL BE DIFFICULT. BOTH
THE GFS AND THE ECMWF FORECAST H7 TEMPERATURES OF 14C TO 16C. IF ANY
PULSE THUNDERSTORMS DO FORM, THEY WILL POSE AN ISOLATED WIND
THREAT.
THE UPPER LEVEL TROUGH NEAR 145W WILL DIG INTO THE SOUTHWESTERN PART
OF THE COUNTRY AND PROGRESS TO THE CENTRAL PLAINS BY THURSDAY. A
PACIFIC COLD FRONT WILL ENTER NORTHERN KANSAS THURSDAY AND MOVE
ACROSS ALL BUT THE SOUTHEAST CORNER OF KANSAS BY FRIDAY MORNING.
CONVERGENCE ALONG THE FRONTAL BOUNDARY AND DIVERGENCE IN ADVANCE OF
THE UPPER LEVEL TROUGH LIKELY WILL SUPPORT SCATTERED THUNDERSTORMS
WITH THE FRONT LATE THURSDAY AFTERNOON AND EVENING. SLIGHTLY COOLER
TEMPERATURES WILL PREVAIL FRIDAY AND SATURDAY BEFORE THE HEAT
RETURNS SUNDAY. UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL PLAINS
AND A NORTHWARD SHIFTED JET WILL CONTINUE NEXT WEEK, AND TYPICAL
SUMMERTIME HEAT CAN BE EXPECTED IN KANSAS.
&&
AVIATION...
WIDESPREAD CEILINGS AROUND 030 WILL CONTINUE THIS EVENING. SCATTERED
THUNDERSTORMS OVER SOUTHEAST COLORADO WILL SPREAD INTO WESTERN
KANSAS AFTER 20Z. THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS
EVENING AND LIKELY WILL GROW INTO AN ORGANIZED MESOSCALE COMPLEX
THAT WILL MOVE INTO CENTRAL KANSAS BY 06Z. HAIL AND HIGH WINDS ARE
LIKELY WITH SOME OF THE THUNDERSTORMS. THUNDERSTORMS WILL END ACROSS
WESTERN KANSAS AFTER MIDNIGHT, BUT CEILINGS AROUND 010 AND
VISIBILITIES LOCALLY 3-5 MILES IN FOG WILL DEVELOP IN THE RAIN
COOLED OUTFLOW FROM DODGE CITY TO HAYS BEFORE SUNRISE. STRATUS WILL
BURN OFF TO SCT030 BY LATE MORNING MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 66 88 63 89 / 70 30 30 20
GCK 64 87 61 89 / 60 30 30 20
EHA 61 91 60 94 / 50 20 20 10
LBL 63 93 61 92 / 50 20 20 10
HYS 65 81 63 87 / 80 30 40 20
P28 68 92 68 88 / 70 30 40 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN33/01
Hazardous weather outlook, Jun 14, 12:46 PM CST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CDT SUN JUN 14 2009
KSZ061-062-074-075-084>086-151900-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-SEWARD-
146 PM CDT SUN JUN 14 2009 /1246 PM MDT SUN JUN 14 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 6 PM AND 9 PM. LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS
EVENING.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
KSZ030-043>045-063-064-076>078-080-087>089-151900-
TREGO-SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA-
MEADE-CLARK-COMANCHE-
146 PM CDT SUN JUN 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 8 PM AND 11 PM. LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
KSZ031-046-065-066-079-081-090-151900-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-BARBER-
146 PM CDT SUN JUN 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 9 PM AND MIDNIGHT.
DAMAGING WIND IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT, AND
HAIL A SECONDARY THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE
FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT
SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
RUSSELL
In the hours before
Local storm report, Jun 14, 7:36 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 4 WSW COPELAND 37.52N 100.70W
06/14/2009 HASKELL KS EMERGENCY MNGR
CONSIDERABLE DAMAGE OCCURRED AT SUBLETTE FEEDERS. A LEG
WAS BLOWN FROM A GRAIN ELEVATOR, AND OTHER EQUIPMENT WAS
DAMAGED.
&&
01Local storm report, Jun 14, 8:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL 17 WNW MEDICINE LODGE 37.38N 98.87W
06/14/2009 E1.00 INCH BARBER KS PUBLIC
&&
GERARDLocal storm report, Jun 14, 8:30 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 8 N SATANTA 37.55N 100.99W
06/14/2009 HASKELL KS LAW ENFORCEMENT
A TORNADO WAS OBSERVED JUST SOUTH OF HIGHWAY 160 ALONG GG
ROAD.
&&
MRUSSELLLocal storm report, Jun 14, 8:35 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 7 NE SUBLETTE 37.55N 100.76W
06/14/2009 HASKELL KS LAW ENFORCEMENT
ROOFS WERE BLOWN OFF HOUSES ALONG HIGHWAY 144.
&&
MRUSSELLLocal storm report, Jun 14, 8:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 S MANTER 37.49N 101.89W
06/14/2009 E0.75 INCH STANTON KS TRAINED SPOTTER
0428 PM HAIL 4 W BIG BOW 37.55N 101.63W
06/14/2009 E0.75 INCH STANTON KS PUBLIC
0436 PM HAIL N BIG BOW 37.56N 101.56W
06/14/2009 E0.75 INCH STANTON KS TRAINED SPOTTER
0445 PM HAIL 7 E JOHNSON CITY 37.57N 101.63W
06/14/2009 E0.88 INCH STANTON KS COUNTY OFFICIAL
THIS IS ANOTHER CORRECTED REPORT. NICKLE SIZE HAIL WAS
REPORTED NEAR BIG BOW GRADE AND HIGHWAY 160, WHICH IS
EAST OF JOHNSON CITY, NOT WEST.
0459 PM TSTM WND GST 7 SSW HICKOK 37.47N 101.28W
06/14/2009 M72.00 MPH GRANT KS TRAINED SPOTTER
0501 PM HAIL ULYSSES 37.58N 101.36W
06/14/2009 E0.88 INCH GRANT KS EMERGENCY MNGR
0505 PM TSTM WND DMG 1 SSE HICKOK 37.54N 101.22W
06/14/2009 GRANT KS STORM CHASER
REAR FLANK DOWNDRAFT WINDS BLEW TWO POWER POLES DOWN.
0523 PM TORNADO 5 NE RYUS 37.56N 101.05W
06/14/2009 HASKELL KS STORM CHASER
0525 PM TORNADO 6 W SUBLETTE 37.48N 100.96W
06/14/2009 HASKELL KS TRAINED SPOTTER
0525 PM TORNADO 8 N SATANTA 37.55N 100.99W
06/14/2009 HASKELL KS LAW ENFORCEMENT
A TORNADO WAS OBSERVED JUST SOUTH OF HIGHWAY 160 ALONG GG
ROAD.
0526 PM TORNADO 7 NE RYUS 37.57N 101.02W
06/14/2009 HASKELL KS STORM CHASER
THE TORNADO DISSIPATED.
0530 PM TSTM WND DMG 7 NE SUBLETTE 37.55N 100.76W
06/14/2009 HASKELL KS LAW ENFORCEMENT
ROOFS WERE BLOWN OFF HOUSES ALONG HIGHWAY 144.
0543 PM TSTM WND GST 8 NNW SUBLETTE 37.59N 100.88W
06/14/2009 M70.00 MPH HASKELL KS TRAINED SPOTTER
0550 PM TSTM WND DMG 4 WSW COPELAND 37.52N 100.70W
06/14/2009 HASKELL KS EMERGENCY MNGR
CONSIDERABLE DAMAGE OCCURRED AT SUBLETTE FEEDERS. A LEG
WAS BLOWN FROM A GRAIN ELEVATOR, AND OTHER EQUIPMENT WAS
DAMAGED.
0552 PM TSTM WND DMG TICE 37.51N 100.71W
06/14/2009 HASKELL KS TRAINED SPOTTER
TWO POWER POLES WERE BLOWN DOWN. THEY WERE SNAPPED OFF AT
THE BASE.
0555 PM TSTM WND DMG 1 N COPELAND 37.55N 100.63W
06/14/2009 GRAY KS PUBLIC
CENTER PIVOT IRRIGATION SYSTEMS TURNED OVER. TWO TRAILERS
WERE BLOWN OVER. TREE LIMBS BLOWN DOWN ON HOUSE.
0605 PM NON-TSTM WND GST COPELAND 37.54N 100.63W
06/14/2009 E80.00 MPH GRAY KS PUBLIC
FOUR INCH DIAMETER TREE LIMBS WERE BLOWN DOWN. HAIL UP TO
THE SIZE OF QUARTERS FELL.
0651 PM HAIL 3 NNE MINNEOLA 37.49N 100.00W
06/14/2009 E0.88 INCH FORD KS LAW ENFORCEMENT
0747 PM HAIL 1 NE DODGE CITY 37.77N 100.00W
06/14/2009 E0.75 INCH FORD KS NWS EMPLOYEE
0756 PM HAIL 12 S GREENSBURG 37.43N 99.29W
06/14/2009 E1.00 INCH KIOWA KS PUBLIC
0758 PM TSTM WND GST 10 S GREENSBURG 37.46N 99.29W
06/14/2009 E60.00 MPH KIOWA KS STORM CHASER
0808 PM TORNADO 3 N WILMORE 37.38N 99.21W
06/14/2009 COMANCHE KS STORM CHASER
TORNADO TOUCHED DOWN BRIEFLY.
0853 PM HAIL 17 WNW MEDICINE LODGE 37.38N 98.87W
06/14/2009 E1.00 INCH BARBER KS PUBLIC
&&
RBURGSpecial weather statement, Jun 14, 10:44 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1144 PM CDT SUN JUN 14 2009
KSZ031-150530-
ELLIS-
1144 PM CDT SUN JUN 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...
AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANTONINO...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3913 9902 3889 9903 3870 9925 3870 9959
3913 9954 3914 9903
TIME...MOT...LOC 0444Z 211DEG 31KT 3880 9947
18Event by event
4 flood, 2 heavy rain, 1 hail. Local standard time, as filed.
Heavy Rain, Pawnee
- When
- June 15, 1:00 AM CST to June 16, 1:00 AM CST
- Where
- Pawnee County, 5.27 mi NW of Burdett Rozel Arpt
- Reported by
- Public
- Coordinates
- 38.290, -99.530
Rainfall of 3.10 was reported over the 24 hour period. The draws were full and water was reported over county roads.
Heavy Rain, Pawnee
- When
- June 16, 12:00 AM CST to 9:01 AM CST
- Where
- Pawnee County, 8.25 mi E of Ash Valley
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -99.070
Rainfall of 2.75 inches was reported.
Hail, Pawnee
- When
- June 16, 12:15 AM CST
- Where
- Pawnee County, 3.86 mi ESE of Ash Valley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.270, -99.160
Flood, Pawnee
- When
- June 16, 1:10 AM CST to 6:10 AM CST
- Where
- Pawnee County, 5.14 mi ESE of Ash Valley to 5.01 mi NNW of Larned Pawnee Co Arp
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.260, -99.140
Ash Creek had risen 25 inches in the previous hours (and still rising) and was out of it's banks.
Flood, Pawnee
- When
- June 16, 2:00 AM CST to 12:31 PM CST
- Where
- Pawnee County, 3.5 mi S of Ash Valley to 3.39 mi NNW of Frizell
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 38.250, -99.210
Numerous secondary county roads were under water from near Pawnee Rock to 5 miles west of Larned. Some roads had as much as 4 feet of water covering them.
Flood, Pawnee
- When
- June 16, 2:41 AM CST to 9:41 AM CST
- Where
- Pawnee County, 5.14 mi ESE of Ash Valley to 5.02 mi NW of Larned Pawnee Co Arp
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.260, -99.140
Some county roads had been under water including T road between 120th and 130th. Water had been over 155th but had since receded.
Flood, Pawnee
- When
- June 16, 5:05 AM CST to 9:05 AM CST
- Where
- Pawnee County, 4.39 mi E of Ash Valley to 4.77 mi E of Ash Valley
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.290, -99.140
Water was over the road about a foot in depth across a wide area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 15, 2009$1.7 million · EF2 · 47 events
- Tornadoes and Flash Flooding in Kansas, June 15 to 16, 2009$1.2 million · EF0 · 92 events
- Tornadoes and Hail in Colorado, June 15, 20091 injured · $195,000 · EF2 · 18 events
- Tornado and Flash Flooding in Missouri, June 15 to 16, 2009$455,000 · EF1 · 75 events
- Tornadoes and Hail in Nebraska, June 15, 2009$3.2 million · EF0 · 20 events
- Flash Flooding and Hail in Alabama, June 15 to 16, 2009$671,000 · 3.75 in hail · 50 events
- Flash Flooding and Hail in North Dakota, June 15 to 16, 2009$2.9 million · 1.75 in hail · 14 events
- Flash Flood and Hail in Kentucky, June 15 to 16, 2009$456,000 · 1.25 in hail · 41 events
- Tornado and Flash Flood in Nebraska, June 15, 2009$390,000 · EF0 · 37 events
- Flash Flood and Flooding in Kansas, June 15 to 16, 2009$5,000 · 2.75 in hail · 71 events
- Flash Flood and Hail in Tennessee, June 15, 2009$152,000 · 1.75 in hail · 12 events
- Hail in South Dakota, June 15, 2009$200,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186034, 186039, 186035, 186032, 186037, 186036, 186033.